Kansas, 2015

Winter Storm in Kansas, November 26 to 27, 2015

November 26 to 27, 2015 · NWS TOP · 10 events in 10 counties and zones

A long duration winter storm (primarily freezing rain) event began during the evening of Nov 26th and continued into Friday Nov 27th. There was a brief 6-8 hour break in the freezing rain on Friday afternoon into Friday evening.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A long duration winter storm (primarily freezing rain) event began during the evening of Nov 26th and continued into Friday Nov 27th. There was a brief 6-8 hour break in the freezing rain on Friday afternoon into Friday evening. However another round of freezing rain developed and impacted much of the area on Saturday November 28th and continued through Saturday night into early Sunday morning November 29th. Light rain and freezing rain was reported on Sunday with more widespread rain, freezing rain and snow reported across north central Kansas Sunday night into early Monday morning on the 30th. For the sake of clarity this event will be split into 3 episodes, the initial freezing rain and sleet episode that occurred Thursday night through Friday and the longer, larger ice storm episode that occurred late Friday night into early Sunday morning and the final bout of freezing rain that occurred late Sunday night into early Monday.

This episode deals with the first bout of freezing rain and sleet that occurred Thursday night into Friday.

All told, many areas of northeast Kansas received anywhere from one quarter to three quarters of an inch of ice on flat surfaces and on trees and power lines. The cumulative impacts of repeated bouts of freezing precipitation began to cause tree limbs to break, power lines to fall and associated power outages Saturday through Sunday mainly across Morris, Wabaunsee, Pottawatomie, Riley, Dickinson, Clay, Geary and Lyon counties where the greatest impacts were reported by Sunday into Monday. Thousands of residents of those counties were without power by Sunday morning. Total measured ice accumulations from official ASOS sensors for the storm period defined as 6pm Thursday through 6am Monday included: Salina (proxy for Dickinson CO) 0.59, Manhattan 0.49, Topeka Forbes Field 0.47, Emporia 0.77, Lawrence 0.22, Falls City, NE 0.32 Concordia 0.38. Those totals reflect a 4 day ice accumulation amount as reported by the ice sensors on ASOS sites. NWS Topeka issued 3 separate Warnings for this event including one ice storm warning on Sunday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 26, 5:29 PM CST, 31 minutes earlier.

Area forecast discussion, Nov 26, 5:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
529 PM CST THU NOV 26 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Friday)
Issued at 321 PM CST THU NOV 26 2015

Cold front has swept through the area earlier this morning as high
pressure builds into the central plains. Southwest flow aloft has
allowed warm temperatures and moisture to persist over this surface
frontal boundary. An area of light to moderate rain has developed
along and behind the front where lift has been maximized. Sub
freezing air located to the north and west has finally pushed into
north central KS. This is where a change over to freezing rain is
possible through the afternoon. The freezing line is forecast to
gradually move southeastward through the evening and overnight.
There seems to be a break in the precip or more showery activity,
but the regional radar has begun to fill in across the panhandles
and southwest KS. This area of precip is forecast to move
northeastward into this sub freezing air where icing is expected. At
first the roads might not be cold enough for accumulation, but
overtime the roads will likely start to freeze. Of course the
bridges and overpasses will freeze over first.

The best time for freezing rain appears to be later this evening and
overnight. Overnight the models agree on a decent amount of qpf
amounting to about 0.2 to 0.3" of ice accumulation. This may be
enough to cause isolated power outages especially given the possible
wind gusts. The roads will likely become hazardous shortly after the
freezing temperatures arrive. There may be a lull in the precip
after midnight before yet another round of lift moves in from the
southwest tomorrow morning. Forecast soundings are indicating the
cold air may be slightly deeper than anticipated. This may cause
more sleet to mix with freezing rain regardless of the warm nose
aloft. By sunrise the freezing line will be somewhere near Emporia
to Topeka, and continues across most areas by mid day Friday. The
models are indicating that the precip stays confined to areas along
and south of I-70. Light icing could be possible in these areas if
freezing rain remains the predominate precip type. Although as we
move into tomorrow cooler temps aloft and in the lower levels
introduce the potential for more of a mix of snow and sleet mix.
Amounts in this case would amount to very little, but could cause
road issues.

.LONG TERM...(Friday Night through Thursday)
Issued at 321 PM CST THU NOV 26 2015

The weekend periods' forecast continues to bring uncertainty in
specifics but at least some potential for additional periodic
wintry precipitation. Southwest upper flow continues to keep at
least some moisture content in the atmosphere with the upper low
making slow progress into the Plains early next week. Depth and
quality of the moisture is still hard to narrow down, with most
guidance showing at least some periods where depth up into the ice
crystal zone will be difficult to come by. Forcing for strong ascent
is also not readily apparent, though fairly steady but weak
isentropic upglide is present for many periods behind the old
high. At this point the greater chances for more widespread
precipitation look to come Sunday night into Monday as a shortwave
rotates around the ejecting low, but the still rather moist low
layers and persistent though modest ascent keep at least small
chance for precip Friday night through Sunday. Could easily see
drizzle or freezing drizzle dominate precip types most of these
periods, but the inclusion of freezing rain gets the message
across of potential problems without an excessively complicated
forecast.

Remainder of the forecast continues to look benign. Pacific high
pressure builds in from the west for near normal temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 528 PM CST THU NOV 26 2015

Difficult forecast determining timing of FZRA/PL and when ceilings
will drop to IFR.  Widespread showers continue across the area and
are expected to remain throughout the period.  Believe freezing rain
and sleet will start at MHK neat 01Z, with ceilings lowering to IFR
during heavier precipitation.  TOP/FOE will see this wintry mix near
08Z, with ceilings lowering earlier.  Current thinking is precip
type will remain a mix at sites through the end of the period, but
will need to monitor trends closely.

&&

.TOP Watches/Warnings/Advisories...
Winter Storm Warning until 6 PM CST Friday for KSZ010>012-
022>024-035>038-054.

Freezing Rain Advisory from 9 PM this evening to 6 PM CST Friday
for KSZ026-039-040-055-056-058-059.

Winter Weather Advisory until 6 AM CST Friday for KSZ008-009-020-
021-034.

&&

SHORT TERM...Sanders
LONG TERM...65
AVIATION...Heller
Hazardous weather outlook, Nov 26, 3:45 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CST THU NOV 26 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-272145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CST THU NOV 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A MIXTURE OF FREEZING RAIN AND SLEET WILL PUSH SOUTHEAST ACROSS
MUCH OF THE AREA...REACHING THE ENTIRE AREA BY DAWN. THE HEAVIEST
ACCUMULATIONS OF ICE ARE EXPECTED TO OCCUR IN AN AREA FROM ABILENE
TO MARYSVILLE TO HIAWATHA TO EMPORIA...WHERE AROUND ONE QUARTER OF
AN INCH IS POSSIBLE. AMOUNTS ELSEWHERE SHOULD BE LESS THAN ONE
QUARTER OF AN INCH. LIGHT SNOW IS ALSO POSSIBLE IN MAINLY NORTH
CENTRAL KANSAS BUT ANY ACCUMULATIONS SHOULD BE LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINTRY PRECIPITATION IN THE FORM OF FREEZING RAIN...SLEET...AND
LIGHT SNOW WILL CONTINUE FRIDAY...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 70...WITH ACCUMULATIONS OF ICE OF AROUND A TENTH OF AN
INCH POSSIBLE.

THE CHANCES FOR LIGHT WINTRY PRECIPITATION CONTINUE THROUGH THE
WEEKEND BEFORE FINALLY ENDING MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION FALLING AND
ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Marshall

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

COOP observer estimated 0.30 of ice accumulated on flat surfaces around 9am on Friday November 27th. Location was in Beattie in Marshall County.

Winter Storm, Nemaha

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Nemaha forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Law Enforcement reported ice on roads county wide and provided a rough estimate of anywhere from .20 to .30 of ice on elevated surfaces including vehicles. Estimate of ice on vehicle was from Seneca.

Winter Storm, Brown

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Law Enforcement reported ice on roads county wide and provided a rough estimate of anywhere from .20 to .30 of ice on elevated surfaces including vehicles. Estimate of ice on vehicle was from Hiawatha.

Winter Storm, Pottawatomie

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Pottawatomie forecast zone
Reported by
COOP Observer
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

COOP observer measured 0.38 of ice from freezing rain in Blaine.

Winter Storm, Riley

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Riley forecast zone
Reported by
COOP Observer
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

COOP observer measured 0.25 of ice from freezing rain in Riley Friday morning.

Winter Storm, Wabaunsee

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Wabaunsee forecast zone
Reported by
COOP Observer
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

COOP observer estimated .2 to .3 of ice from freezing rain in Alta Vista Friday morning.

Winter Storm, Morris

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Morris forecast zone
Reported by
COOP Observer
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

COOP observer estimated .25 of ice from freezing rain in White City Friday morning.

Winter Storm, Dickinson

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Estimated one quarter inch of ice on flat surfaces including vehicle 6 NE of Talmage in Dickinson County Friday morning.

Winter Storm, Geary

When
November 26, 6:00 PM CST to November 27, 3:00 PM CST
Where
Geary forecast zone
Reported by
Emergency Manager
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

EM from Ft. Riley army base reported an estimated quarter inch of ice accumulation on flat surfaces including vehicles from area of base that is within Geary County just east of Junction City.

Winter Storm, Lyon

When
November 26, 9:00 PM CST to November 27, 3:00 PM CST
Where
Lyon forecast zone
Reported by
Emergency Manager
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Estimated one quarter inch of ice on flat surfaces including vehicles in Americus in northwest Lyon County as of 9am Friday.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603293, 603294, 603295, 603296, 603297, 603298, 603300, 603301, 603303, 603302.